Illinois, 2011

Tornadoes and Hail in Illinois, May 25, 2011

May 25, 2011 · NWS ILX · 27 events in 12 counties and zones

Strong thunderstorms developed along an advancing warm front between 2 AM and 9 AM on May 25th. Some of the storms became severe, producing scattered wind damage from Morgan County northeastward to Tazewell County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$1.4 million
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Strong thunderstorms developed along an advancing warm front between 2 AM and 9 AM on May 25th. Some of the storms became severe, producing scattered wind damage from Morgan County northeastward to Tazewell County. Other damage was noted across Champaign, Vermilion, and Douglas counties. In addition, two brief tornadoes touched down in eastern Macon County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 25, 2:30 AM CST, 1 hour 30 minutes earlier.

Area forecast discussion, May 25, 2:30 AM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE LINCOLN IL
330 AM CDT WED MAY 25 2011

.DISCUSSION...
ISSUED 330 AM CDT WED MAY 25 2011

FORECAST CONERN IS MODERATE RISK OF SEVERE STORMS TODAY AND THIS
EVENING SOUTHEAST OF A QUINCY TO PEORIA TO PONTIAC LINE (SLIGHT RISK
OF SEVERE STORMS NW OF THIS LINE) AND ALSO HEAVY RAINS LIKELY TODAY.

00Z SHORT RANGE MODELS ARE IN FAIR AGREEMENT NEXT FEW DAYS AND USED
A BLEND. MET AND MAV GUIDANCE TEMPS HAVE TRENDED COOLER FROM TONIGHT
THROUGH THU NIGHT...AND TRENDED FORECAST IN THAT DIRECTION... THOUGH
NOT QUITE AS COOL ESPECIALLY FOR THU HIGHS.

SHORT TERM...TODAY THROUGH SATURDAY.

SPC ISSUED TORNADO WATCH FROM LINCOLN SW EARLY THIS MORNING FROM
1 TO 8 AM CDT. RADAR MOSAIC SHOWS A LING OF STRONG TO POTENTIALLY
SEVERE STORMS WITH HAIL AND GUSTY WINDS RACING NE AT 45 MPH FROM A
QUINCY TO LITCHFIELD LINE.

EARLY MORNING SURFACE MAP SHOWS DEEPENING 995 MB LOW PRESSURE OVER
CENTRAL KS WITH A FRONTAL BOUNDARY OVER NORTHERN MO INTO CENTRAL
IL/IN NEAR I-72 AND I-74. TEMPS HAVE SLIPPED INTO THE MID 50S
NORTH OF THE FRONT FROM GALESBURG...PEORIA AND BLOOMINGTON NORTH
WHILE UPPER 60S TO AROUND 70F FROM I-72 SOUTH WHERE DEWPOINTS IN
WARM SECTOR IN THE MID 60S. DEEPENING 556 DM 500 MB LOW WAS OVER
CENTRAL KS WITH WIDESPREAD CONVECTION AHEAD OF IT OVER IA...MO
INTO WESTERN IL.

MODELS TAKE SURFACE AND UPPER LEVEL LOW FROM CENTRAL KS INTO
CENTRAL MO BY SUNSET AND INTO CENTRAL IL BY THU MORNING.
WIDESPREAD CONVECTION EXPECTED NEAR AND AHEAD OF THIS FEATURE OVER
CENTRAL/SE IL THROUGH THU. ATMOSPHERE BECOME VERY UNSTABLE BY THIS
AFTERNOON ESPECIALLY WITH CAPES RISING TO 2000-3500 J/KG AND
HIGHEST SE OF THE IL RIVER WHERE MODERATE RISK OF SEVERE STORMS
LATER THIS AFTERNOON AND EVENING. ALSO HEAVY RAINS LOOK LIKELY
TODAY AND THIS EVENING. THOUGH FLASH FLOOD GUIDANCE VALUES FAIRLY
HIGH AROUND 3 INCHES IN 3 HOURS SO DID NOT ISSUE ANY FLOOD WATCHES
TODAY. ONE MORE DAY WITH HIGHS IN THE LOW TO MID 80S AND DEWPOINTS
IN THE 60S.

PER SPC DAY 1 OUTLOOK...A BROAD ZONE OF POTENTIALLY SIGNIFICANT
SEVERE WEATHER INCLUDING VERY LARGE HAIL 2 INCH DIAMETER OR
LARGER...WIDESPREAD DAMAGING WINDS...AND SCATTERED
STRONG/DAMAGING TORNADOES IS FORECAST ACROSS A REGION CENTERED
OVER THE MID MS/OH VALLEYS TODAY. AS CONVECTION OVER MO...EASTERN
IA AND WESTERN IL MOVES NE INTO THE SOUTHERN GREAT LAKES REGION
AND ACROSS THE OH VALLEY THROUGH MIDDAY...HEATING/DESTABILIZATION OF
THE PRE-CONVECTIVE AIRMASS SHOULD PERMIT REINTENSIFICATION/EXPANSION
OF STORMS ACROSS THIS REGION. MEANWHILE...STORM DEVELOPMENT IS
FORECAST TO OCCUR BY EARLY AFTERNOON IN A SECOND BAND FARTHER
WEST...DEVELOPING ACROSS MO JUST AHEAD OF THE UPPER SYSTEM...AND
THEN EXPANDING SWD ALONG THE SURFACE FRONT. WITH A VERY MOIST WARM
SECTOR AIRMASS...STRONG INSTABILITY IS EXPECTED TO DEVELOP BY THIS
AFTERNOON. WITH 70 KT MID LEVEL SWLY JET ACROSS THE MID MS/LOWER OH
VALLEY REGION ON SE FRINGE OF THE ASSOCIATED LOW...
SHEAR/INSTABILITY COMBINATION WILL FAVOR RAPID INTENSIFICATION OF
STORMS...WITH STORM MODE TO INCLUDE BOTH SUPERCELLS...AND RAPIDLY
MOVING/BOWING CLUSTERS. IN ADDITION TO STRONG MID LEVEL
MESOCYCLONES... LOW TROPOSPHERIC SHEAR WILL ALSO SUPPORT LOW LEVEL
ROTATION...AND THEREFORE POTENTIAL EXISTS FOR SEVERAL LARGE/STRONG
TORNADOES. DAMAGING WINDS ARE LIKEWISE EXPECTED -- PARTICULARLY NEAR
BOWING STORM CLUSTERS...AND LARGE HAIL IS ALSO LIKELY ACROSS THIS
REGION. THE SECOND/FRONTAL BAND OF STORMS SHOULD CROSS THE MS VALLEY
INTO EARLY EVENING... WITH SEVERE POTENTIAL ADVANCING EASTWARD
ACROSS THE OH VALLEY REGION THROUGH LATE EVENING.

SPC HAS MODERATE RISK OF SEVERE STORMS LATER THIS AFTERNOON AND
EVENING SE OF THE IL RIVER WITH SLIGHT RISK NW OF THE IL RIVER.
MODERATE RISK HAS 45% RISK OF LARGE HAIL (10% RISK OF 2 INCH OR
LARGER HAIL WITHIN 25 MILES OF A POINT)...15% RISK OF TORNADOES
(10% RISK OF STRONG TORNADOES EF2 OR STRONGER WITHIN 25 MILES OF A
POINT). ALSO HAVE 30% RISK OF DAMAGING WIND GUSTS ACROSS MUCH OF IL.

OCCASIONAL SHOWERS AND A FEW THUNDERSTORMS EXPECTED YET ON THU AND
MUCH COOLER HIGHS IN THE 60S. SPC HAS SLIGHT CHANCE OF SEVERE STORMS
EAST OF INDIANA ON THU. SHOWERS DIMINISH FROM WEST TO EAST DURING
THU NIGHT AS UPPER LEVEL LOW WEAKENS AND PULLS AWAY FROM IL WITH DRY
CONDITIONS PREVAILING FRI. BUT NEXT NORTHERN STREAM UPPER LEVEL LOW
DIGS INTO THE MIDWEST FRIDAY NIGHT INTO SAT BRINGING NEXT CHANCE OF
SHOWERS AND THUNDERSTORMS.

LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY.

FEW CHANGES MADE TO THE FORECAST EARLY NEXT WEEK WITH A VERY WARM
AND HUMID SUMMERLIKE WEATHER PATTERN SETTING UP ACROSS CENTRAL AND
SE IL EARLY NEXT WEEK. THIS DUE TO STRONG UPPER LEVEL RIDGE
BUILDING NORTHWARD ACROSS THE EASTERN STATES WITH EXTENDING MODELS
LIKE 00Z ECMWF...UKMET AND GFS SHOWING A 595 DM 500 MB HIGH
OVER KY BY SUNSET MON. HIGHS IN THE MID TO UPPER 80S SUNDAY AND
UPPER 80S AND LOWER 90S MON-WED. HAVE SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS FROM PEORIA AND BLOOMINGTON NORTH SAT NIGHT THROUGH
SUNDAY NIGHT (30% CHANCE FROM GALESBURG TO LACON NORTH SAT NIGHT)
DUE TO UPPER LEVEL DISTURBANCE RIDING OVER THE TOP OF THE
RIDGE...BUT BEST CHANCES OF CONVECTION APPEAR TO BE OVER NORTHERN
IL UP NORTH INTO IA AND WI.

HUETTL

&&

.AVIATION...
ISSUED 1132 PM CDT TUE MAY 24 2011

A STORM COMPLEX IS EXPECTED TO DEVELOP LATER TONIGHT...LIFTING
TOWARD THE TERMINALS AROUND DAYBREAK. THEN...A BREAK IS ANTICIPATED
BEFORE THUNDERSTORM CHANCES RETURN WITH DIURNAL HEATING WEDNESDAY
AFTERNOON/EVENING. MAINLY VFR CONDITIONS ARE ANTICIPATED TONIGHT
OUTSIDE OF PRECIPITATION AREAS...WITH MVFR CONDITIONS ANTICIPATED
WITH THE NEXT WAVE OF STORMS. THESE MVFR CONDITIONS MAY LINGER
THROUGH THE DURATION OF THE 06Z TAF VALID TIME. VARIABLE WINDS
TONIGHT WILL TURN SOUTHEAST LATER TONIGHT AND SOUTHERLY BY MIDDAY
WEDNESDAY AS AN AREA OF LOW PRESSURE MOVES INTO THE AREA.

BAK
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 24, 2:20 PM CST, 13 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
320 PM CDT TUE MAY 24 2011

ILZ027>031-037-038-042-043-048-051-251100-
DE WITT-KNOX-LOGAN-MARSHALL-MCLEAN-MENARD-PEORIA-SANGAMON-STARK-
TAZEWELL-WOODFORD-
320 PM CDT TUE MAY 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING...AS A FRONTAL BOUNDARY LINGERS ACROSS CENTRAL ILLINOIS.
SOME OF THE STORMS MAY PRODUCE LARGE HAIL AND DAMAGING
WINDS...ALONG WITH FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A THREAT OF THUNDERSTORMS WEDNESDAY THROUGH
THURSDAY...WITH THE BEST CHANCES OF THUNDERSTORMS DURING THE
AFTERNOON AND EVENING HOURS. THERE IS A SLIGHT RISK OF SEVERE
STORMS ON WEDNESDAY AFTERNOON AND EVENING AS A WEATHER DISTURBANCE
MOVES NORTHEAST ALONG A STALLED FRONTAL BOUNDARY. SOME OF THESE
STORMS COULD ALSO PRODUCE HEAVY RAINS AND LOCALIZED FLOODING.

STORMS ARE ALSO EXPECTED AGAIN ON FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED BETWEEN 3 PM AND 9 PM.

ILZ036-040-041-047-049-050-251100-
CASS-FULTON-MASON-MORGAN-SCHUYLER-SCOTT-
320 PM CDT TUE MAY 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. SOME OF THE STORMS MAY PRODUCE LARGE HAIL AND DAMAGING
WINDS...ALONG WITH FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A THREAT OF THUNDERSTORMS WEDNESDAY THROUGH
THURSDAY...WITH THE BEST CHANCES OF THUNDERSTORMS DURING THE
AFTERNOON AND EVENING HOURS. THERE IS A SLIGHT RISK OF SEVERE
STORMS ON WEDNESDAY AFTERNOON AND EVENING AS A WEATHER DISTURBANCE
MOVES NORTHEAST ALONG A STALLED FRONTAL BOUNDARY. SOME OF THESE
STORMS COULD ALSO PRODUCE HEAVY RAINS AND LOCALIZED FLOODING.

STORMS ARE ALSO EXPECTED AGAIN ON FRIDAY NIGHT.

WATER LEVELS ON THE ILLINOIS RIVER WILL CONTINUE TO SLOWLY FALL...
ALTHOUGH IT WILL REMAIN ABOVE FLOOD STAGE THROUGH THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED BETWEEN 3 PM AND 10 PM.

ILZ044>046-052>057-061>063-066>068-071>073-251100-
CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-
EDGAR-EFFINGHAM-JASPER-LAWRENCE-MACON-MOULTRIE-PIATT-RICHLAND-
SHELBY-VERMILION-
320 PM CDT TUE MAY 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. SOME OF THE STORMS MAY PRODUCE LARGE HAIL AND DAMAGING
WINDS...ALONG WITH FREQUENT LIGHTNING.

A COMPLEX OF SEVERE STORMS MAY MOVE BACK INTO SOUTHEASTERN
ILLINOIS LATE TONIGHT...WITH LARGE HAIL...DAMAGING WINDS...AND
EVEN AN ISOLATED TORNADO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A MODERATE RISK OF SEVERE STORMS ON WEDNESDAY AND
WEDNESDAY NIGHT...WITH THE POTENTIAL FOR STRONG TORNADOES AND HAIL
2 INCHES OR LARGER...ALONG WITH WIDESPREAD WIND DAMAGE. THE
MODERATE RISK AREA IS ROUGHLY SOUTH OF A LINE FROM
SPRINGFIELD...TO CHAMPAIGN...TO DANVILLE. STORM CHANCES WILL
LINGER ON THURSDAY...BUT NO SEVERE STORMS ARE EXPECTED THEN. SOME
OF THE STORMS WEDNESDAY AND WEDNESDAY NIGHT MAY ALSO PRODUCE HEAVY
RAINS AND LOCALIZED FLOODING.

STORMS ARE ALSO EXPECTED AGAIN ON FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED BETWEEN 3 PM AND 11 PM.

HJS

In the hours before

Special weather statement, May 25, 1:25 AM CST, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
225 AM CDT WED MAY 25 2011

ILZ049-050-250830-
MORGAN-SCOTT-
225 AM CDT WED MAY 25 2011

...SIGNIFICANT WEATHER ADVISORY FOR SCOTT AND WESTERN MORGAN COUNTIES
UNTIL 330 AM CDT...

AT 221 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WHITE HALL...MOVING NORTH AT 45 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
  ALSEY...
  MANCHESTER...
  MURRAYVILLE...
  WINCHESTER...
  WOODSON...
  EXETER...

OTHER LOCATIONS AFFECTED INCLUDE...GLASGOW...RIGGSTON...LYNNVILLE...
MERRITT AND CONCORD.

PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3971 9065 3973 9063 3978 9061 3982 9058
      3987 9059 3986 9011 3952 9021 3952 9058
      3954 9058 3964 9062 3967 9064
TIME...MOT...LOC 0725Z 188DEG 37KT 3944 9043

SHIMON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

23 thunderstorm wind, 2 tornado, 1 hail, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Morgan

When
May 25, 4:00 AM CST to 4:05 AM CST
Where
Morgan County, Jacksonville
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Mesonet
Coordinates
39.730, -90.230

Several large tree limbs were blown down in Jacksonville.

Thunderstorm Wind, Morgan

When
May 25, 4:00 AM CST to 4:05 AM CST
Where
Morgan County, 1 mi E of Nortonville
Measured
52 kt (60 mph) estimated gust
Property damage
$18,000
Reported by
Public
Coordinates
39.570, -90.111

Several large tree limbs were blown down causing roof damage to a barn. In addition, a TV antenna was toppled.

Thunderstorm Wind, Morgan

When
May 25, 4:15 AM CST to 4:20 AM CST
Where
Morgan County, 1.06 mi W of Jacksonville
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
39.730, -90.250

The tops of several 8 to 10-inch diameter trees were snapped off near 67 and Old 36 just west of Jacksonville.

Thunderstorm Wind, Cass

When
May 25, 4:30 AM CST to 4:35 AM CST
Where
Cass County, Virginia
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
COOP Observer
Coordinates
39.950, -90.220

Several large tree limbs and a HAM radio tower were blown down in Virginia.

Thunderstorm Wind, Cass

When
May 25, 4:30 AM CST to 4:35 AM CST
Where
Cass County, 1 mi E of Virginia
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
39.950, -90.201

A shed was blown down 1 mile east of Virginia.

Thunderstorm Wind, Mason

When
May 25, 4:30 AM CST to 4:35 AM CST
Where
Mason County, Kilbourne
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
40.150, -90.020

Several trees were uprooted and a few powerlines were knocked down in Kilbourne.

Thunderstorm Wind, Sangamon

When
May 25, 4:41 AM CST to 4:46 AM CST
Where
Sangamon County, Auburn
Measured
61 kt (70 mph) estimated gust
Property damage
$60,000
Reported by
Emergency Manager
Coordinates
39.580, -89.750

Several power poles were blown down along Route 104 between Auburn and I-55.

Thunderstorm Wind, Sangamon

When
May 25, 5:03 AM CST to 5:08 AM CST
Where
Sangamon County, 2 mi SW of Springfield
Measured
52 kt (60 mph) estimated gust
Property damage
$12,000
Reported by
Emergency Manager
Coordinates
39.779, -89.677

Several large tree limbs were blown down.

Hail, Peoria

When
May 25, 5:10 AM CST to 5:11 AM CST
Where
Peoria County, 1 mi N of Bartonville
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
40.664, -89.670

Thunderstorm Wind, Tazewell

When
May 25, 5:15 AM CST to 5:20 AM CST
Where
Tazewell County, 1.05 mi E of Delavan
Measured
52 kt (60 mph) estimated gust
Property damage
$35,000
Reported by
Emergency Manager
Coordinates
40.370, -89.530

Windows were broken at a house and a metal shed was blown onto a road about 1 mile east of Delavan.

Thunderstorm Wind, Tazewell

When
May 25, 5:15 AM CST to 5:20 AM CST
Where
Tazewell County, 0.53 mi E of Delavan
Measured
52 kt (60 mph) estimated gust
Property damage
$60,000
Reported by
Mesonet
Coordinates
40.370, -89.540

Part of the roof was blown off the high school. Power was knocked out to the south side of Delavan.

Lightning, Marshall

When
May 25, 6:15 AM CST
Where
Marshall County, 0.72 mi SSW of Saratoga Center
Property damage
$300,000
Reported by
Newspaper
Coordinates
41.111, -89.606

A thunderstorm shortly after daybreak created a lightning strike which started a house fire in rural western Marshall County. The house and its contents were a total loss. There were no injuries reported.

Tornado, Macon

When
May 25, 6:35 AM CST to 6:37 AM CST
Where
Macon County, 1.77 mi SSW of Sangamon to 0.78 mi SSW of Sangamon
Rating
EF1
Path length
0.99 mi
Path width
75 yd
Property damage
$165,000
Reported by
Emergency Manager
Coordinates
39.857, -88.844

A tornado touched down in eastern Macon County about 6 miles east-northeast of Decatur at 7:35 AM CDT. The tornado travelled 1 mile to the northeast, damaging grain bins and outbuildings before lifting at 7:37 AM CDT.

Tornado, Macon

When
May 25, 6:39 AM CST to 6:42 AM CST
Where
Macon County, 1.56 mi ENE of Oakley to 2.93 mi NE of Oakley
Rating
EF1
Path length
1.48 mi
Path width
75 yd
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
39.880, -88.774

A tornado touched down in eastern Macon County about 1.7 miles east of Oakley at 7:39 AM CDT. The tornado travelled 1.5 miles to the northeast, damaging grain bins and outbuildings before lifting at 7:42 AM CDT.

Thunderstorm Wind, Piatt

When
May 25, 6:40 AM CST to 6:45 AM CST
Where
Piatt County, 1.38 mi S of Amenia
Measured
70 kt (81 mph) estimated gust
Property damage
$125,000
Reported by
COOP Observer
Coordinates
40.010, -88.670

Several farm outbuildings were destroyed.

Thunderstorm Wind, Douglas

When
May 25, 7:00 AM CST to 7:05 AM CST
Where
Douglas County, 0.33 mi E of Tuscola Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
39.780, -88.294

A tree was blown down onto the railroad tracks 1 mile south of Tuscola.

Thunderstorm Wind, Champaign

When
May 25, 7:08 AM CST to 7:13 AM CST
Where
Champaign County, Sadorus
Measured
52 kt (60 mph) estimated gust
Property damage
$12,000
Reported by
Emergency Manager
Coordinates
39.970, -88.350

Trees were blown down in Sadorus.

Thunderstorm Wind, Champaign

When
May 25, 7:10 AM CST to 7:15 AM CST
Where
Champaign County, Pesotum
Measured
52 kt (60 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
39.920, -88.270

A semi truck was blown over on I-57 near mile marker 220. One person was injured.

Thunderstorm Wind, Champaign

When
May 25, 7:10 AM CST to 7:15 AM CST
Where
Champaign County, Pesotum
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
39.920, -88.270

The roof of an old barn was blown off in Pesotum.

Thunderstorm Wind, Champaign

When
May 25, 7:15 AM CST to 7:20 AM CST
Where
Champaign County, Urbana
Measured
52 kt (60 mph) estimated gust
Property damage
$90,000
Reported by
Emergency Manager
Coordinates
40.100, -88.200

Several powerlines and power poles were blown down in Urbana.

Thunderstorm Wind, Champaign

When
May 25, 7:17 AM CST to 7:22 AM CST
Where
Champaign County, 4 mi SE of Urbana
Measured
52 kt (60 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
40.059, -88.147

Several powerlines were blown down.

Thunderstorm Wind, Douglas

When
May 25, 7:20 AM CST to 7:25 AM CST
Where
Douglas County, 4.18 mi N of Newman
Measured
52 kt (60 mph) estimated gust
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
39.860, -87.990

Seven power poles were knocked down.

Thunderstorm Wind, Champaign

When
May 25, 7:29 AM CST to 7:34 AM CST
Where
Champaign County, 1.06 mi W of Ogden
Measured
52 kt (60 mph) estimated gust
Property damage
$30,000
Reported by
Amateur Radio
Coordinates
40.120, -87.970

Two semi trucks were blown over on I-74 between mile markers 194 and 195.

Thunderstorm Wind, Vermilion

When
May 25, 7:36 AM CST to 7:41 AM CST
Where
Vermilion County, Rankin
Measured
52 kt (60 mph) estimated gust
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
40.470, -87.880

Numerous trees and powerlines were blown down in Rankin.

Thunderstorm Wind, Vermilion

When
May 25, 7:40 AM CST to 7:45 AM CST
Where
Vermilion County, 1 mi W of Fithian
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
40.120, -87.889

Several trees were blown down and a house lost part of its siding 1 mile west of Fithian.

Thunderstorm Wind, Vermilion

When
May 25, 7:57 AM CST to 8:02 AM CST
Where
Vermilion County, 1 mi SE of Danville
Measured
52 kt (60 mph) estimated gust
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
40.120, -87.607

Several trees and powerlines were blown down near Danville.

Thunderstorm Wind, Vermilion

When
May 25, 7:58 AM CST to 8:03 AM CST
Where
Vermilion County, 1.26 mi ENE of Danville
Measured
52 kt (60 mph) estimated gust
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
40.140, -87.600

Numerous powerlines were blown down on the east side of Danville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyThe tornado archive for Illinois, 2011Warnings in Illinois, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 305956, 305974, 305977, 305952, 305954, 305957, 305953, 305955, 305951, 305972, 305973, 316506, 306005, 306007, 305978, 305969, 305958, 305963, 305983, 305964, 305965, 305970, 305962, 305971, 305960, 305966, 305967.